Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 77, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 20, 2003, 7:34 PM CDT for Richland County, Wisconsin. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2003, 7:34 PM CDT (00:34 UTC)
- Expired
- Aug 20, 2003, 8:30 PM CDT
- In force
- 56 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Richland County, WI
The radar
The La Crosse radar (KARX), 85 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 20, 2:50 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3989 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1310 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KARX 210034
SVRARX
WIC103-210130-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
734 PM CDT WED AUG 20 2003
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RICHLAND COUNTY IN SOUTHWEST WISCONSIN
* UNTIL 830 PM CDT
* AT 734 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM 6 MILES SOUTH OF WESTPORT...OR ABOUT 19 MILES NORTH OF
LANCASTER...MOVING NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
NEAR WESTPORT AT 740 PM CDT...
NEAR PORT ANDREW...AND EXCELSIOR AT 745 PM CDT...
NEAR EAGLE CORNERS AT 750 PM CDT...
NEAR EAGLE CAVE...AND WILD ROSE AT 755 PM CDT...
NEAR BASSWOOD...AND COUNTY ROADS E AND Q AT 800 PM CDT...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
LAT...LON 4320 9034 4321 9055 4317 9067 4326 9067
4353 9035 4355 9024 4330 9017
$$
BOYNEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:20 PM CDT, 5 hours 14 minutes earlier.
Area forecast discussion, Aug 20, 2:20 PM CDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 220 PM CDT WED AUG 20 2003 FORECAST CONCERNS HAVEN/T CHANGED...FOCUSING ON THE WHEN/IF/EVER FOR RAIN. THE 17Z SURFACE ANALYSIS PLACED A LOW OVER CENTRAL ND...WITH A COLD FRONT RUNNING SOUTH OF THE LOW...INTO WESTER NEB. BEST POOL OF DEWPOINTS //70 F// EXTENDED FROM NORTH MN...SOUTHWARD INTO THE MID MISSISSIPPI RIVER VALLEY. UPPER LEVEL PATTERN HAS SHOWN LITTLE CHANGE OVER THE LAST SEVERAL WEEKS...AND DON/T EXPECT ANYTHING DIFFERENT THROUGH THE UPCOMING WEEKEND. A 500 MB SHORTWAVE TROUGH WILL LIFT AND SPIN ACROSS NORTHERN WI TONIGHT...WITH ANOTHER WAVE MOVING QUICKLY BEHIND IT...AND ACROSS THE SAME AREA BY 12Z THU. AT THE SFC...THE MAIN COLD FRONT WILL DRAG ACROSS THE FORECAST AREA BY 12Z THU...EVENTUALLY LAYING UP FROM THE MO VALLEY TO THE NEW ENGLAND STATES. THE BETTER PCPN CHANCES APPEAR AHEAD OF THE BOUNDARY...ASSOCIATED WITH THE UPPER LEVEL WAVES. THERE IS SOME 850:700 MB QG CONVERGENCE FROM LATE THIS AFTERNOON THROUGH THE EVENING...AND SOME 850 MB THETA-E ADVECTION. NOT MUCH CONVECTION YET PER THE 88-D IMAGERY...BUT AMPLE INSTABILITY //4000+ CAPE IN SOME LOCATIONS//...SFC DEWPOINTS NEAR 70...AND 0-6 KM SHEAR 35-40 KTS POINT TO STRONG/SEVERE STORMS IF THEY DEVELOP. SEE THE LATEST MESOSCALE DISC FOR FURTHER DETAILS. WILL CONTINUE POPS FOR TONIGHT...WITH BEST CHANCES LIKELY THIS EVENING. THERE COULD BE SOME LINGERING CONVECTION AHEAD/ALONG THE SFC FRONT ON THU MORNING...UNTIL IT PASSES EAST BY 18Z. WILL LEAVE SMALL POPS IN FOR THE FAR EAST AND SOUTHEAST. COLDER 850 MB AIR IN THE WAKE OF THE PASSING SFC FRONT...ALTHOUGH THE COOLER SFC AIR LAGS WELL BEHIND. DON/T EXPECTED A DROP OFF TO MORE SEASONABLE TEMPERATURES UNTIL FRIDAY. WITH THE COLDER 850 MB AIR...AND 850:700 MB LAPSE RATES OF 8 C/KM...WOULD NORMALLY THINK ABOUT AFTERNOON SHOWER POSSIBILITIES. HOWEVER...THE ATMOSPHERE LOOKS MOISTURE STARVED AT THE MOMENT...WITH LITTLE SATURATION EVIDENT PER THE RH FIELDS AND FORECAST SOUNDINGS. BY FRIDAY...A SURFACE HIGH WILL HAVE SLID FROM THE NORTHERN PLAINS TO ACROSS THE UPPER MISSISSIPPI RIVER VALLEY. THIS WILL KEEP IT CLEAR...BUT SHOULD ALSO BRING IN THE MORE SEASONABLE AND DRIER AIR. .LSE...WATCHES/WARNINGS/ADVISORIES...NONE. RIECK
Hazardous weather outlook, Aug 20, 4:02 PM CDT, 3 hours 32 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-211100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 402 PM CDT WED AUG 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT UPPER LEVEL DISTURBANCES APPROACHING FROM SOUTH CENTRAL IOWA AND WEST CENTRAL MINNESOTA...ALONG WITH A HOT AND HUMID AIR MASS IN PLACE ACROSS THE AREA...WILL COMBINE TO PRODUCE SCATTERED THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND TONIGHT. THERE WILL BE ENOUGH WIND SHEAR AND INSTABILITY TO GIVE THE POTENTIAL FOR SOME OF THESE STORMS TO BECOME SEVERE. THE MOST FAVORABLE TIME FOR SEVERE STORMS WOULD BE MAINLY FROM NOW THROUGH UNTIL 9 PM THIS EVENING. THE PRIMARY THREAT SHOULD BE DAMAGING WINDS AND LARGE HAIL. THERE MAY ALSO BE A TORNADO IN CENTRAL WISCONSIN. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. IN ADDITION TO THE THUNDERSTORMS...HEAT INDICES THROUGH 8 PM WILL RANGE FROM 100 TO 110 DEGREES ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING. BOYNE
In the hours before
Local storm report, Aug 20, 6:52 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0652 PM CDT WED AUG 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0650 PM POTOSI WI 80 MPH TSTORM WIND
08/20/03 GRANT 70-80 MPH WINDS REPORTED
BY LAW ENFORCEMENT. ROOF
OFF SCHOOL. ROOF DAMAGE TO
HOMES.
MWLocal storm report, Aug 20, 7:01 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0701 PM CDT WED AUG 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0655 PM POTOSI WI DOWNBURST
08/20/03 GRANT WIDESPREAD WIND DAMAGE
OVER THE SOUTHERN THIRD OF
GRANT COUNTY. TREES OVER
HWY 133 NORTH OF POTOSI.
NUMEROUS TREES DOWN.
0658 PM STITZER WI 60 MPH TSTORM WIND
08/20/03 GRANT 60 MPH WIND GUSTS
ESTIMATED BY SPOTTER
MWLocal storm report, Aug 20, 7:20 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0720 PM CDT WED AUG 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0701 PM 2 S FENNIMORE WI 0.75 IN HAIL
08/20/03 GRANT REPORTED BY SPOTTER
0715 PM PATCH GROVE WI DOWNBURST
08/20/03 GRANT 60 MPH WIND GUST REPORTED
BY LAW ENFORCEMENT
MWLocal storm report, Aug 20, 7:20 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED PATCH GROVE
NATIONAL WEATHER SERVICE LA CROSSE WI
0720 PM CDT WED AUG 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0701 PM 2 S FENNIMORE WI 0.75 IN HAIL
08/20/03 GRANT REPORTED BY SPOTTER
0715 PM PATCH GROVE WI 60 MPH TSTORM WIND
08/20/03 GRANT 60 MPH WIND GUST
REPORTED BY LAW ENFORCEMENT
MWLocal storm report, Aug 20, 7:32 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0732 PM CDT WED AUG 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0707 PM PATCH GROVE WI WIND DAMAGE
08/20/03 GRANT ROOF OFF SCHOOL IN PATCH
GROVE
MWLocal storm report, Aug 20, 7:33 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0733 PM CDT WED AUG 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0732 PM BOSCOBEL WI 60 MPH TSTORM WIND
08/20/03 GRANT REPORTED BY LAW
ENFORCEMENT
MWThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 7:17 PM CDT | Severe Thunderstorm Warning | ARX | Crawford | 58 min |
| Aug 20, 7:28 PM CDT | Severe Thunderstorm Warning | ARX | Grant | 32 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.